Hail, Ozark
- When
- May 24, 12:09 PM CST
- Where
- Ozark County, 1.49 mi SSW of Lawndale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.610, -92.260
Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail top the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail top the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 12:06 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 106 PM CDT MON MAY 24 2010 ...UPDATE TO AVIATION... .DISCUSSION... //234 AM CDT MON MAY 24 2010// A PREMATURE SUMMERTIME RIDGE WAS POSITIONED DIRECTLY OVER THE OZARKS REGION THIS MORNING. THIS FEATURE COMBINED WITH A LONG WAVE TROUGH OVER THE WESTERN UNITED STATES CREATED A BLOCKED AND INACTIVE PATTERN OVER MUCH OF THE EASTERN PLAINS AND LOWER MISSOURI RIVER VALLEY. DESPITE LITTLE CHANGE IN THIS REGIME...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON IN RESPONSE TO MOISTURE ADVECTING INTO THE 800-700MB LAYER. AFTERNOON TEMPERATURES ARE EXPECTED TO WARM WELL INTO THE UPPER 80S RESULTING IN A WEAKLY CAPPED AND UNSTABLE AIRMASS...ESPECIALLY OVER AREAS ALONG AND EAST OF HIGHWAY 63. SHOWERS AND THUNDERSTORMS SHOULD BE MORE FREQUENT ACROSS THE EASTERN OZARKS...AND LESS FREQUENT WEST OF HIGHWAY 65. TEMPERATURES THIS AFTERNOON WILL BE SIMILAR TO YESTERDAYS HIGHS IN THE MID AND UPPER 80S. FOR TUESDAY THROUGH WEDNESDAY...THE UPPER RIDGE REMAINS DIRECTLY OVER THE REGION. MODELS SUGGEST THAT PRECIPITABLE WATER VALUES WILL EXCEED 1.50 INCHES...CREATING A JULY/AUGUST LIKE AIRMASS. AFTERNOON DESTABILIZATION WILL HELP INDUCE ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY AFTERNOONS. GIVEN THE INSTABILITY LEVELS AND HIGH MID LEVEL LAPSE RATES...A FEW DOWNBURST WINDS IN EXCESS OF 60 MPH CAN NOT BE RULED OUT. WILL INSERT A MENTION OF A FEW MARGINALLY SEVERE STORMS WITHIN THE HWO FOR THE TUESDAY AND WEDNESDAY AFTERNOON PERIODS. TOWARD THE END OF THE WEEK...THE UPPER RIDGE EXPANDS WESTWARD. IT APPEARS AS THOUGH SOME DRIER AIR WILL GRADUALLY SPREAD INTO THE OZARKS REGION...MITIGATING AFTERNOON CONVECTION FRIDAY AND SATURDAY. TEMPERATURES WILL STAY WELL ABOVE AVERAGE IN THE MID 80S THROUGH THE WEEKEND. CRAMER && .AVIATION... FOR THE 1800Z TAFS...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE GREAT LAKES ARCHING SOUTH SOUTHWESTWARD TO THE CENTRAL AND WESTERN GULF COAST IS DOMINATING THE OZARKS AND EASTERN KANSAS. THE SURFACE HIGH ASSOCIATED WITH THIS UPPER LEVEL RIDGE WILL BRING SOUTHERLY WINDS. WITH A WARM MOIST AIR MASS IN PLACE AND STRONG DIURNAL HEATING STRATOCU WILL LINGER THROUGH THE EARLY EVENING. A WEAK SHORTWAVE WILL BRING AN INCREASED CHANCE OF CONVECTION PRIMARILY EAST OF THE TERMINALS. IF THUNDERSTORMS DEVELOP CLOSER TO THE TERMINALS...TAFS WILL BE AMENDED. FORECAST SOUNDINGS DEPICT A WEAKER CAP TUESDAY AFTERNOON WITH AREAL COVERAGE OF THUNDERSTORMS EXPECTED TO BE GREATER DUE TO FREE CONVECTION. COLUCCI/ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT MON MAY 24 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING MAINLY ALONG AND EAST OF HIGHWAY 63. CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY RISKS ASSOCIATED WITH THESE STORMS. A FEW OF THE STRONGER STORMS MAY PRODUCE DOWN BURST WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON FROM TUESDAY THROUGH THURSDAY. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. CLOUD TO GROUND LIGHTNING ALONG AND WITH SMALL HAIL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF A LINE FROM MOUNTAIN VIEW TO WEST PLAINS FROM 5 PM TO 8 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221983, 221984.